Case report: Drug therapy for atrial fibrillation

Cardiology Review® Online, January 2004, Volume 21, Issue 1

A 70-year-old woman was referred to a specialist for palpitations, which she first noticed 3 weeks earlier while playing with her grandson. They lasted 5 minutes, and she found them so disturbing that she made an appointment with her doctor to discuss them. Before this appointment, the palpitations recurred and lasted 3 hours. She asked a friend to take her to the emergency department because she thought the palpitations would make it impossible for her to concentrate on driving. An electrocardiogram (ECG) done while the palpitations were occurring showed atrial fibrillation.

The patient had no significant medical history. She had never had clinical features of myocardial infarction (MI), angina, transient ischemic attack, stroke, or claudication. Her ECG showed Q waves in leads II, III, and aVF compatible with an old inferior wall MI. She had a history of hypercholesterolemia and a family history of late-onset coronary artery disease (CAD). Her cholesterol was well controlled with lovastatin, and her blood pressure was consistently below 130/80 mm Hg. She had no history of rheumatic fever. An echocardiogram done in the emergency department after her heart returned to normal sinus rhythm showed an ejection fraction of 55%.

The patient was a highly active woman who volunteered with her church and baby-sat for her grandchildren. She had no problems with her balance and no history of gastrointestinal bleeding. She stated that she very much wanted to avoid further palpitations. In view of her sex-related risk of long-QT syndrome, we avoided sotalol, quinidine, and other class IA agents. Because of her probable CAD, we avoided class IC agents. We recommended low-dose amiodarone to minimize the frequency of recurring atrial fibrillation. We explained that even with amiodarone, atrial fibrillation might recur. We told her that although some of these recurrences might not be immediately noticeable, they would put her at risk for stroke. Therefore, we also suggested anticoagulation with warfarin. We explained there was a low risk of pulmonary fibrosis and of thyroid disease with amiodarone. To monitor for these problems, we scheduled the patient for a chest radiograph and measured her thyrotropin levels every 6 months after obtaining pretreatment baseline results. She was prescribed warfarin, with a target international normalized ratio (INR) of 2 to 3, and amiodarone, 400 mg daily, for 4 weeks, followed by a maintenance dose of 200 mg daily. Amiodarone reduces warfarin metabolism, thus we prescribed warfarin, 5 mg daily, and closely monitored her INR.

During the 3 years since her diagnosis, she has had one episode of atrial fibrillation that required cardioversion and one that resolved on its own. She has not had any embolic events, her thyroid function is normal, and her chest radiographs show no signs of pulmonary fibrosis. She continues to be physically active and is feeling well.